Alert archive / Virginia / Flash Flood Warnings in 2011

Flash Flood Warning 96, NWS Baltimore/Washington

August 14, 2011Albemarle County, Nelson County, Virginia

NWS Baltimore/Washington issued this flash flood warning at Aug 14, 2011, 1:10 AM EDT for Albemarle County, Nelson County, Virginia. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2011, 1:10 AM EDT (05:10 UTC)
Expired
Aug 14, 2011, 7:00 AM EDT
In force
6 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Albemarle County, VA, Nelson County, VA

The radar

The Roanoke radar (KFCX), 150 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 2:00 AM EDTFLASH FLOOD2 Ene Greenfield, VAGREENFIELD ROAD CLOSED WITH FLASH FLOODING IN SEVERAL SPOTS. AT LEAST ONE VEHICLE STRANDED.
Aug 14, 2:00 AM EDTFLASH FLOOD3 E Nellysford, VADUNCAN HOLLOW LOOP CLOSED DUE TO FLASH FLOODING. A VEHICLE WAS SWEPT OFF THE ROAD BY HIGH WATER.
Aug 14, 3:00 AM EDTFLASH FLOODRockfish, VAROCKFISH RIVER OUT OF ITS BANKS AND FLOODING YARDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 5.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2011-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2011-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
388 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

731 
WGUS51 KLWX 140510
FFWLWX
VAC003-125-140800-
/O.NEW.KLWX.FF.W.0096.110814T0510Z-110814T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
110 AM EDT SUN AUG 14 2011

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NELSON COUNTY IN CENTRAL VIRGINIA...
  SOUTHERN ALBEMARLE COUNTY IN CENTRAL VIRGINIA...

* UNTIL 400 AM EDT

* AT 105 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SHOWERS WITH TORRENTIAL RAIN ALONG A LINE EXTENDING FROM 9        
  MILES NORTH OF SCHUYLER TO 14 MILES SOUTHWEST OF SHIPMAN...OR      
  ALONG A LINE EXTENDING FROM 13 MILES SOUTHEAST OF LYNDHURST TO     
  AMHERST...DRIFTING EAST AT 5 MPH.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE SCHUYLER AND SHIPMAN.

FLASH FLOOD PRONE AREAS WHICH WILL BE AFFECTED INCLUDE...
  PLANK ROAD AT EPPES CREEK...
  PLANK ROAD ALONG THE HARDWARE RIVER...
  ESMONT ROAD ALONG BALLINGER CREEK...
  ROUTE 723 AT SHEEPNECK BRANCH...
  ROUTE 723 NEAR ROUTE 6...
  ESMONT ROAD AT TOTIER CREEK...
  ROUTE 602 AT GREEN CREEK...
  ROUTE 617 NEAR BUCK CREEK...
  DAVIS CREEK LANE NEAR DAVIS CREEK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EARLIER HEAVY RAINS OF OVER 5 INCHES WEST OF THE WARNED AREA HAVE 
CAUSED RIVERS AND STREAMS FLOWING SOUTH AND EAST INTO THE AREA TO 
RISE RAPIDLY...AND COMBINED WITH THE ADDITIONAL HEAVY RAIN 
EXPECTED...FLASH FLOODING WILL LIKELY RESULT.

THE ROCKFISH AND TYE RIVERS ARE PARTICULARLY AT RISK.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3756 7892 3764 7895 3769 7899 3771 7904
      3802 7876 3789 7853 3775 7862 3773 7865
      3768 7866 3769 7869 3763 7873 3764 7882
      3754 7883 3753 7886

$$

SBK
4 follow-up statements
464 
WGUS71 KLWX 140716
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
316 AM EDT SUN AUG 14 2011

VAC003-125-140800-
/O.CON.KLWX.FF.W.0096.000000T0000Z-110814T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NELSON VA-ALBEMARLE VA-
316 AM EDT SUN AUG 14 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM EDT FOR
SOUTHERN ALBEMARLE AND NELSON COUNTIES...

AT 312 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
HEAVIEST RAIN HAS MOVED EAST OF THE WARNED AREA. HOWEVER...STREAMS 
AND CREEKS ARE LIKELY STILL OUT OF THEIR BANKS AND FLASH FLOODING IS 
LIKELY OCCURRING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PINEY
RIVER...NELLYSFORD...BRYANT...BATESVILLE...ROSELAND...NORTH GARDEN...
LOVINGSTON AND GREENFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RADAR ESTIMATES OVER 6 INCHES OF RAIN HAS FALLEN ACROSS PORTIONS OF 
THE WARNED AREA.  BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER 
TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED 
ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT 
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON 
FOOT. 

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 3756 7892 3764 7895 3769 7899 3771 7904
      3802 7876 3789 7853 3775 7862 3773 7865
      3768 7866 3769 7869 3763 7873 3764 7882
      3754 7883 3753 7886

$$

SBK
946 
WGUS51 KLWX 140751
FFWLWX
VAC003-125-141100-
/O.EXT.KLWX.FF.W.0096.000000T0000Z-110814T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
351 AM EDT SUN AUG 14 2011

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  NELSON COUNTY IN CENTRAL VIRGINIA...
  SOUTHERN ALBEMARLE COUNTY IN CENTRAL VIRGINIA...

* UNTIL 700 AM EDT

* AT 347 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH     
  FLOODING FROM OVER THE WARNED AREA.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE SCHUYLER AND SHIPMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH THE HEAVIEST RAIN HAS ENDED ACROSS THE WARNED AREA...LAW 
ENFORCEMENT REPORTS SEVERAL ROAD CLOSURES ONGOING. CREEKS AND 
STREAMS ARE OUT OF THEIR BANKS...AND VEHICLES HAVE BEEN STRANDED AND 
WASHED INTO SWOLLEN CREEKS. RADAR ESTIMATES UP TO 7 INCHES OF RAIN 
MAY HAVE FALLEN...AND DANGEROUS FLASH FLOODING WILL LIKELY CONTINUE 
EVEN THOUGH RAIN HAS STOPPED.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
STERLING VIRGINIA.

&&

LAT...LON 3756 7892 3764 7895 3769 7899 3771 7904
      3802 7876 3789 7853 3775 7862 3773 7865
      3768 7866 3769 7869 3763 7873 3764 7882
      3754 7883 3753 7886

$$

SBK
835 
WGUS71 KLWX 140951
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
551 AM EDT SUN AUG 14 2011

VAC003-125-141100-
/O.CON.KLWX.FF.W.0096.000000T0000Z-110814T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NELSON VA-ALBEMARLE VA-
551 AM EDT SUN AUG 14 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 AM EDT FOR
SOUTHERN ALBEMARLE AND NELSON COUNTIES...

AT 548 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT HEAVY RAIN HAS ENDED ACROSS THE WARNED AREA.  HOWEVER...AREA 
CREEKS AND STREAMS ARE STILL OUT OF THEIR BANKS IN MANY LOCATIONS 
AND FLASH FLOODING MAY STILL BE OCCURRING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHIPMAN AND 
SCHUYLER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3756 7892 3764 7895 3769 7899 3771 7904
      3802 7876 3789 7853 3775 7862 3773 7865
      3768 7866 3769 7869 3763 7873 3764 7882
      3754 7883 3753 7886

$$

SBK
724 
WGUS71 KLWX 141050
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
650 AM EDT SUN AUG 14 2011

VAC003-125-141100-
/O.EXP.KLWX.FF.W.0096.000000T0000Z-110814T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NELSON VA-ALBEMARLE VA-
650 AM EDT SUN AUG 14 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 AM EDT FOR SOUTHERN
ALBEMARLE AND NELSON COUNTIES...

LAT...LON 3756 7892 3764 7895 3769 7899 3771 7904
      3802 7876 3789 7853 3775 7862 3773 7865
      3768 7866 3769 7869 3763 7873 3764 7882
      3754 7883 3753 7886

$$

SBK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 10:02 PM EDT, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 13, 10:02 PM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1002 PM EDT SAT AUG 13 2011

.SYNOPSIS...
LOW PRESSURE OVER MICHIGAN WILL TRACK EAST TONIGHT AND SUNDAY...BRINGING
SHOWERS AND THUNDERSTORMS TO THE AREA. AN UPPER TROUGH OF LOW
PRESSURE MOVES THROUGH ON MONDAY BRINGING MORE SHOWERS. HIGH PRESSURE
BUILDS IN FOR MIDWEEK...BEFORE ANOTHER SYSTEM AFFECTS THE REGION
LATE IN THE WEEK.

&&

.NEAR TERM /OVERNIGHT/...

ATTM OUR EYES ARE ON THE LN OF RW/TRW S OF DC XTNDG INTO AUG/ROCK
COUNTIES. THESE HV BEEN TRACKING SLOWLY E INTO A VERY MOIST AIR
MASS BEING VERY EFFICIENT RAIN PRODUCERS. POPS WERE UPPED S OF DC
IN RESPONSE TO THIS.

THE MODELS ARE SHOWING A DECENT LULL IN PRECIP ALL NIGHT
LONG...THEN ANOTHER BATCH MOVING IN AROUND OR AFTER DAYBREAK. SUCH
THINGS LIKE TO HAPPEN EARLIER THAN THE MODELS DEPICT...SO I
SHIFTED ALL THE HIGHER POPS FORWARD A COUPLE HOURS TO ACCOUNT FOR
THIS.

LTL MVMNT IN TEMPS OVRNGT - LOWS IN 60S W OF I-95...L70 I-95
CORRIDOR AND E.

&&

.SHORT TERM /SUNDAY/...

FOR THE NERN CORNER OF THE CWA AM INCRSG THE POPS TO 100% AND
RAISING QPF HIGHER BASED ON 18Z MDLS.

SUSPECT SUNDAY WL BE CLOUDY AND WET. UPPER TROF WL BE BE
W OF THE APLCHNS BUT DEEPENING...AT SAME TIME A CSTL LOW WL BE
DVLPG. ERN PART OF THE CWA IS IN A SLT RISK...BUT SVR TSTM PSBLTY
WL BE DEPENDENT ON CLDS BRKG OUT...AND I'M UNSURE THERE'S GOING TO
BE MUCH IN THE WAY OF SUNNY BRKS DURG THE DAY. MODELS INDICATE 1
TO 2 INCHES OF RAIN OVER THE AREA...AND THERE WILL CERTAINLY BE
HIGHER AMOUNTS SOMEWHERE. SEE HYDROLOGY SECTION FOR ADDITIONAL
INFORMATION.

HV DROPPED TEMPS A FEW DEGS PREDICATED ON THE XPCTD DENSE CLD CVR.
HIGHS GNRLY ARND 80.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...

LOW PRESSURE/ASSOCIATED FRONT WORK THEIR WAY EAST OF THE BAY AND OFF
THE MID ATLANTIC COAST SUNDAY NIGHT. EXPECT NUMEROUS
SHOWERS/THUNDERSTORMS TO BE ONGOING SUNDAY EVENING THEN FOR ACTIVITY
TO DECREASE SOME IN COVERAGE OVERNIGHT. MAIN THREAT FROM EVENING
STORMS WILL BE HEAVY RAINFALL/LOCALIZED FLASH FLOODING BUT STRONG
GUSTY WINDS MAY STILL ALSO BE A CONCERN NEAR THE CHESAPEAKE BAY
AREA.

UPPER TROUGH MOVES ACROSS THE AREA ON MONDAY FOR MORE SCATTERED TO
NUMEROUS SHOWERS/THUNDERSTORMS. WITH PLENTY OF
CLOUDS/CONVECTION...DAYTIME MAXIMUM TEMPERATURES ARE EXPECTED TO BE
HELD DOWN SEVERAL DEGREES BELOW CLIMATOLOGY.

UPPER TROUGH WILL BE LURKING OFF THE MID ATLANTIC COAST ON TUESDAY.
COULD BE A FEW SHOWERS THAT ROTATE BACK INTO THE EASTERN PORTION OF
THE CWA ON TUESDAY...BUT TREND SHOULD BE FOR LOWER POPS THAN THE
PREVIOUS COUPLE OF DAYS.

WEAK SHORTWAVE RIDGE BUILDS IN FOR WEDNESDAY FOR WHAT MAY BE THE DRY
DAY OF THE WEEK. NEXT TROUGH IS POISED TO ROLL DOWN FROM THE
NORTHWEST...BRINGING UNSETTLED CONDITIONS LATE THURSDAY INTO FRIDAY.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...

VFR CONDITIONS THIS EVENING...THEN LOW CLOUDS AND FOG BUILD
IN...ESPECIALLY AT THE USUAL SUSPECTS /KCHO...KMRB...KIAD/. FOR
NOW...JUST BLANKETED SUNDAY WITH 6SM SHRA AND MVFR CIGS...BUT
WORSE CONDITIONS ARE POSSIBLE AT TIMES.

THERE IS A HIGH PROBABILITY OF SHRA/TSRA AFFECTING THE TERMINALS
SUNDAY EVENING. LOCAL IFR VSBYS/GUSTY WINDS MAY RESULT. CONVECTION
SHOULD WANE OVERNIGHT...BUT MVFR RESTRICTIONS ARE LIKELY AS LOW
LEVEL MOISTURE LINGERS. UPPER TROUGH BRINGS MORE SHRA/TSRA ON
MONDAY ESPECIALLY IN THE AFTERNOON...THEN IMPROVING CONDITIONS ARE
EXPECTED FOR THE MID WEEK.

&&

.MARINE...

SCA WILL CONTINUE THROUGH SUNDAY. BEST CHANCE FOR SCA CRITERIA
WINDS IS PROBABLY TONIGHT. TOMORROW IS QUESTIONABLE FOR WIDESPREAD
CRITERIA WINDS...BUT WINDS TO CRITERIA WOULD STILL OCCUR IN
SHRA/TSRA...SO LEFT THE SCA IN PLACE.

WITH LOW PRESSURE OVER THE AREA SUNDAY EVENING...GRADIENT SHOULD BE
WEAK ENOUGH TO PRECLUDE SCA. HOWEVER THERE WILL BE THUNDERSTORMS
AROUND THAT COULD PRODUCE STRONG GUSTY WINDS. MORE
SHOWERS/THUNDERSTORMS ARE EXPECTED ON MONDAY...THEN DRIER WEATHER
SHOULD MOVE IN FOR THE MID WEEK WITH NO FLAGS EXPECTED.

&&

.HYDROLOGY...

WIDESPREAD 1 TO 2 INCH RAINFALL TOTALS ARE EXPECTED IN THE NEXT
36 HOURS. THE GOOD NEWS IS A LOT OF THAT RAIN WILL BE SPREAD OUT
OVER TIME...AND THEREFORE WOULD NOT POSE A WIDESPREAD FLOOD
THREAT. RIVERS AND STREAMS ARE ALSO EXTREMELY LOW GIVEN RECENT DRY
CONDITIONS...SO THAT FLOOD THREAT IS LOW AS WELL.
HOWEVER...LOCALLY HEAVY RAINFALL WILL OCCUR AND TRAINING OF STORMS
IS ALWAYS A THREAT. SO ISOLATED INSTANCES OF FLASH FLOODING ARE
EXPECTED. SOIL MOISTURE IS HIGHEST IN THE BALTIMORE METRO AREA
/AND THAT IS ONLY BEING ADDED TO TODAY/...SO IF THERE IS AN AREA
MORE PRIMED FOR IT...THAT WOULD BE IT. WILL NOT ISSUE A FLOOD
WATCH BUT WILL PASS ALONG THIS INFO FOR FUTURE SHIFTS.

&&

.TIDES/COASTAL FLOODING...

THE PERSISTENT SOUTHERLY FLOW AND FAVORABLE PORTION OF THE LUNAR
CYCLE ARE COMBINING TO ELEVATE WATER LEVELS LATE TONIGHT INTO SUNDAY
MORNING. ALREADY ISSUED THE ADVISORY FOR THE BAY. MODELS INDICATE
EASILY REACHING CRITERIA...ESPECIALLY FROM ANNAPOLIS NORTHWARD. HIGH
TIDES IN THAT AREA ARE BETWEEN 4 AM AND NOON. TIDAL POTOMAC IS
SLIGHTLY MORE UNCERTAIN...AND WE HAD A STORM COME THROUGH ON THE
UPPER TIDAL POTOMAC RIGHT AT LOW TIDE WHICH CONTAMINATED THE VALUE
MAKING IT TOUGH TO EXTRAPOLATE. WILL HOLD OFF ON ADVISORY THERE...AS
THE THREAT IS TWO HIGH TIDE CYCLES AWAY.

ALTHOUGH WINDS WILL TURN AND LIGHTEN SUNDAY NIGHT...GIVEN THE LUNAR
SITUATION...AND A LACK OF A STRONG PUSH OUTWARD...MINOR COASTAL
FLOODING MAINLY ON THE BAY CANNOT BE RULED OUT WITH THE HIGH TIDE
MONDAY MORNING. IF IT OCCURS...IT PROBABLY WOULD BE LESS THAN SUNDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...COASTAL FLOOD ADVISORY FROM 3 AM TO NOON EDT SUNDAY FOR MDZ007-
     011-014-018.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT SUNDAY FOR ANZ531>534-
     537>543.

&&

UPDATE...WOODY!
PRVS...CJE/BPP
Hazardous weather outlook, Aug 13, 10:53 PM EDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1053 PM EDT SAT AUG 13 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
141200-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1053 PM EDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR THE MARYLAND
CHESAPEAKE BAY BELOW POOLES ISLAND AND FOR THE LOWER TIDAL POTOMAC
RIVER.

SOUTHERLY FLOW WILL INCREASE WATER LEVELS ACROSS THE WESTERN SHORE
OF THE CHESAPEAKE BAY AND TIDAL POTOMAC RIVER TONIGHT. MINOR
COASTAL FLOODING IS EXPECTED WITH THE HIGH TIDE CYCLE LATE TONIGHT
ALONG THE WESTERN SHORE OF THE BAY. MINOR COASTAL FLOODING IS ALSO
POSSIBLE ALONG THE LOWER TIDAL POTOMAC WITH THE HIGH TIDE CYCLE
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE SMALL CRAFT ADVISORY CONTINUES THROUGH SUNDAY.

MINOR COASTAL FLOODING IS EXPECTED WITH THE HIGH TIDE CYCLE SUNDAY
MORNING ALONG THE WESTERN SHORE OF THE CHESAPEAKE BAY. MINOR
COASTAL FLOODING IS ALSO POSSIBLE ALONG THE UPPER TIDAL POTOMAC
DURING THE SAME HIGH TIDE CYCLE. MINOR COASTAL FLOODING MAY ALSO
BE POSSIBLE ON MONDAY WITH THE MORNING HIGH TIDE CYCLE.

HEAVY SHOWERS AND THUNDERSTORMS SUNDAY MAY CAUSE LOCALIZED FLASH
FLOODING. ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE
SUNDAY...WITH DAMAGING WINDS BEING THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-141200-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1053 PM EDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAVY SHOWERS AND THUNDERSTORMS SUNDAY MAY CAUSE LOCALIZED FLASH
FLOODING. ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE
SUNDAY EAST OF THE BLUE RIDGE. DAMAGING WINDS WILL BE THE PRIMARY
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY.

In the hours before

Special weather statement, Aug 13, 7:32 PM EDT, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
732 PM EDT SAT AUG 13 2011

VAZ025-036-037-140000-
NELSON VA-ALBEMARLE VA-AUGUSTA VA-
732 PM EDT SAT AUG 13 2011

...STRONG THUNDERSTORM TO AFFECT NELSON...ALBEMARLE AND AUGUSTA
COUNTIES...

AT 732 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
AFTON...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE YANCEY MILLS...GREENFIELD AND BATESVILLE.

VERY HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW
ONE MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS. RAINFALL OF ONE
HALF TO ONE INCH IN THE NEXT 30 MINUTES IS POSSIBLE.

WIND GUSTS OF 35 TO 45 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3798 7856 3781 7875 3803 7894 3811 7882
TIME...MOT...LOC 2332Z 313DEG 11KT 3803 7884

SMZ
Local storm report, Aug 13, 9:17 PM EDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
917 PM EDT SAT AUG 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     TSTM WND DMG     1 NE WOODSTOCK          38.89N  78.50W
08/13/2011                   SHENANDOAH         VA   911 CALL CENTER

            DAMAGE TO ROOF AT SHENANDOAH COUNTY THRIFT STORE

&&

EVENT NUMBER LWX1101389

WOODY!
Local storm report, Aug 13, 9:19 PM EDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
919 PM EDT SAT AUG 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND DMG     1 WNW DUNDALK           39.27N  76.52W
08/13/2011                   BALTIMORE          MD   911 CALL CENTER

            TREES DOWN FROM CEDAR ST TO NORWOOD ELEMENTARY SCHOOL

&&

EVENT NUMBER LWX1101390

WOODY!
Local storm report, Aug 14, 12:24 AM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1224 AM EDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     FLASH FLOOD      1 S GREENFIELD          37.92N  78.84W
08/14/2011                   NELSON             VA   DEPT OF HIGHWAYS

            ROCKFISH VALLEY HIGHWAY CLOSED DUE TO FLASH FLOODING.

&&

EVENT NUMBER LWX1101391

SBK
Local storm report, Aug 14, 12:28 AM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1228 AM EDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     FLASH FLOOD      1 S TYRO                37.81N  79.00W
08/14/2011                   NELSON             VA   DEPT OF HIGHWAYS

            CRABTREE FALLS HIGHWAY NEAR CUB CREEK ROAD CLOSED DUE
            TO FLASH FLOODING.

&&

EVENT NUMBER LWX1101392

SBK

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:11 PM EDTFlash Flood WarningLWXCulpeper, Madison3 hr
Aug 13, 9:10 PM EDTFlash Flood WarningLWXAlbemarle, Nelson7 hr
Aug 14, 2:54 AM EDTSpecial Weather StatementLWXGreene, City of Waynesboro51 min
Aug 14, 3:23 AM EDTFlash Flood WatchLWXArlington, Culpeper, Fairfax, Fauquier, Greene, Madison and 15 more20 hr
Aug 14, 6:54 AM EDTAreal Flood WarningLWXAlbemarle, Nelson3 hr
Aug 14, 10:23 AM EDTSpecial Marine WarningLWX97 min
Aug 14, 11:51 AM EDTSpecial Marine WarningLWX54 min
Aug 14, 4:20 PM EDTSpecial Weather StatementLWXRockingham25 min
Aug 14, 4:44 PM EDTSpecial Weather StatementLWXAugusta, City of Staunton31 min
Aug 14, 5:46 PM EDTSpecial Weather StatementLWXPage29 min
Aug 14, 5:48 PM EDTSpecial Weather StatementLWXCity of Waynesboro27 min
Aug 14, 6:13 PM EDTSpecial Marine WarningLWX62 min
Aug 14, 6:16 PM EDTSpecial Weather StatementLWXAlbemarle, City of Charlottesville44 min
Aug 14, 6:19 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Greene, Orange, City of Charlottesville41 min
Aug 14, 6:26 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Nelson94 min
Aug 14, 6:51 PM EDTSpecial Weather StatementLWXMadison39 min
Aug 14, 7:01 PM EDTSpecial Weather StatementLWXCity of Charlottesville29 min
Aug 14, 7:13 PM EDTFlash Flood WarningLWXAugusta, Nelson3 hr
Aug 14, 7:25 PM EDTSpecial Weather StatementLWXOrange50 min
Aug 14, 7:28 PM EDTFlash Flood WarningLWXAlbemarle, Nelson3 hr
Aug 14, 7:44 PM EDTSevere Thunderstorm WarningLWXLoudoun42 min
Aug 14, 7:51 PM EDTSpecial Weather StatementLWXAlbemarle24 min

Nearby

Flash Flood Warnings in Virginia, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.